Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Tylenol and the liver

June 30, 2009 | 10:23 am

The Food and Drug Administration's advisory panel has recommended that the agency reduce the maximum recommended dosage of acetaminophen, an over-the-counter pain killer more commonly known as Tylenol. The drug's potential risk of liver damage is the issue.

Here's the Associated Press story.

And, for a fuller explainer, here's this from MedicineNet: "How is acetaminophen processed (metabolized) in the body?"

"The liver is the primary site in the body where acetaminophen is metabolized. In the liver, acetaminophen first undergoes sulphation (binding to a sulphate molecule) and glucuronidation (binding to a glucuronide molecule) before being eliminated from the body by the liver. The parent compound, acetaminophen, and its sulphate and glucuronide compounds (metabolites) are themselves actually not harmful. An excessive amount of acetaminophen in the liver, however, can overwhelm (saturate) the sulphation and glucuronidation pathways. When this happens, the acetaminophen is processed through another pathway, the cytochrome P-450 system. From acetaminophen, the P-450 system forms an intermediate metabolite referred to as NAPQI, which turns out to be a toxic compound. Ordinarily, however, this toxic metabolite is rendered harmless (detoxified) by another pathway, the glutathione system."

If that's more than you want to know, there's always this from the FDA: "Acetaminophen and liver injury: Q & A for consumers."

It begins: "Acetaminophen is the generic name of a drug found in many common brand name OTC products such as Tylenol, as well as prescription products such as Vicodin and Percocet."

Most people, of course, don't take the more tightly controlled Vicodin and Percocet like candy -- as they sometimes do Tylenol.

-- Tami Dennis

Comments 

Advertisement










Video